My dad, who is in his early 70's, was diagnosed with stage 4 lung cancer 6+ years ago. He's had a number of surgeries, 4-5 years of on and off chemotherapy treatment and radiation therapy 1-2 years ago.
I don't have all of the chemotherapy meds he was on but I do know that most recently he was being treated with Avastin + another drug that I'm not sure of. Prior to that numerous rounds of Gemzar and Cisplatin were administered.
He started complaining of chemo brain symptoms probably 2 years ago. He always had a tendency to lose focus even before he was ill but over the past 2 years things have deteriorated. He has problems completing everyday tasks, does not read anymore due to memory problems, has problems finding words, etc. Long term memory still seems to be sharp.
A neurological profile done about 6 months to a year ago stated that there were no signs of early onset Alzheimer's. A new neurologist however has put him on Namenda, an Alzheimer's medication. Symptoms seem to be getting worse. Most recently, he got lost and was unable to recall how to get home without substantial explanation.
Although doctor's are acknowledging that this is chemo brain, no one can give him any treatments that work, any concrete reasons for why these symptoms are emerging and how long they will last.
This is frustrating, scary, and heart breaking for all. And even more frustrating is not getting answers.
Does anyone out there have similar experiences? Suggestions? Ideas? Hope?
Read more at http://www.healthboards.com/boards/showthread.php?t=827141&ktrack=kcplink
chemo brain or chemo fog is very real. I am currently on full time work disability because I can't function per memory, communication anymore. I know people whose fog slowly abated as time went by, and others still struggle. It doesn't necessarily mean it'll continue to get worse...it might plateau out. I am a bone marrow transplant (1994)/breast cancer survivor, and up until the last couple of years, my physicians didn't recognize my mental challenges as related to chemo treatment brain damage. Now my psychiatrist and other physicians are helpin gme cope with this after-effect of chemo.
I've had neuro psych testings several times, which provide a baseline for comparison to see if things have progressed. We haven't found a miracle in pill form, but it has helped me to recognize my "good" times of day, and those times when I begin to feel "floaty", detached, fatigued. taking up new activities (for me, watercolor painting, tai chi) can help make new connections between neurons in the brain. In the meantime, the post-it and stove and cell phone alarm functions are my best friends. I use them for literally everything. I put post-its everywhere, including on my purse, my car keys, my steering wheel, on my coffee pot. I've had to train myself to follow through with writing stuff down. My friends and family know to not give me verbal instructions or info unless I've a pad and pen handy. I set alarms every day. It helps me feel more secure and certainly less frustrated.
Has your father been diagnosed with depression and/or anxiety? This also could be a major contributor to his inability to focus. More than one thing can be happening. You can search the internet for chemo fog and probably find much info these days. Does this help?
Last edited by yolo11; 01-23-2011 at 03:48 PM.
Reason: Removed Quote from prior post. Please use "Quick" Reply rather than "Quote" Reply. Thanks!
I am sorry to hear about your dads problems. I was dx with stage 3c colon ca in 1998. I had 48 sessions of 5fu and levamisole over a year.
Since then I have been ca free ,but I have had acute pancreatitis,gall bladder removal,three lots of kidney stones,severe protein-urea(losing up to three grams of protein a day thru urine),psoroisis,severe psoriatic arthritis,severe peripheral neuropathy of the feet and legs and several related auto-immune problems.
I dropped in to see my oncologist and asked if any of the problems were chemo related. In his opinion they are not directly related. He believes that if you have a weakness in an area of your body eg. arthritis ,the chemo may well cause an early onset of the disease. He put the blame for kidney and auto-immune problems on the 13 yrs of fleetpreps I have had for colonoscopies. They are just now doing a lot of research on long term effects of chemo. It won't help me or your dad but our problems may help future sufferers,best wishes for you and dad.....Ron.
Is he using any artificial sweeteners (nutrisweet,aspertame, equal, diet soft drinks,etc.). If so, try to get him off of them. They are a major contributor to deteriorating brain functions.
I was very surprised to learn about the artificial sweeteners, guess I wasn't really paying a lot of attention. I would guess that the chemo brain/fog is probably due to your father's debilitating conditions as opposed to the sweeteners. However, I would probably do as the above. The other thing I thought of is you might ask your doctor to test his electrolytes panel. If your minerals or purest colloids get out of whack it can cause some symptoms your father is experiencing.